MAUDE Adverse Event Report: ANGIODYNAMICS ANGIODYNAMICS / XCELA; PERIPHERALLY INSERTED CENTRAL CATHETER

ANGIODYNAMICS ANGIODYNAMICS / XCELA; PERIPHERALLY INSERTED CENTRAL CATHETER
Catalog Number H965457110
Medical Device Problem Code Infusion or Flow Problem (2964)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 11/28/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
It has been indicated that the device from the reported event will be returned for evaluation, however it has not yet been returned to the manufacturer.Upon receipt of the device, and completion of the investigation, a supplemental medwatch will be submitted.((b)(4)).
 
Event or Problem Description
As reported, end user hospital reported lack of blood flow/clotting occurring with picc.Device was removed and replaced.Similar issues have occurred with multiple units of this catheter; however, discrete event information was not provided by the hospital.
 
Additional Manufacturer Narrative
A review of the device history records was performed for the indicated packaging and component lots for any deviations related to the reported defect of the complaint.The review confirms that the lots met all material, assembly and performance specifications.The recent angiodynamics complaint report was reviewed for the xcela power injectable picc w/ pasv product family and the failure mode "catheter occluded {treatment}." no adverse trend was indicated.Returned for evaluation were thirty-three unused/unopened samples of reported lot {5386743}.No used sample was returned.Visual/microscopic exam: sample inspection of n=13 units from the 33 returned devices were tested to evaluate the reported catheter occluded performance issues.Visual inspection of the samples did not identify any manufacturing non-conformances.The valves {13 pcs} were visualized microscopically.The valves discs were confirmed to be slit and centered.No molding/manufacturing related non-conformances were noted to the returned samples.There were no kinks, compressions or other damage noted to the returned catheters.Functional check: 13 samples tested: a 10ml syringe was used to infuse water through the valve and through the catheter.The tip of the catheter was clamped and each lumen was pressurized one at a time with water using a 10 ml syringe.There was no external or inter-lumen leak between lumens noted.A guidewire (0.018") was inserted through the lumens of the returned sample without difficulty, confirming patency.The end user hospital's reported complaint description cannot be confirmed.Thirteen (13) of the returned unused devices were tested and all passed performance testing - devices met specification and no manufacturing non-conformances were observed, thus the complaint does not appear to be a manufacturing related issue.The directions for use (dfu) provided with the xcela pasv picc contains the following directions and precautions: "flush the catheter after every use, or at least every seven days when not in use, to maintain patency.Use a 10 ml syringe or larger.Flush the catheter with a minimum of 10 ml of sterile normal saline, using a "pulse" or "stop/start" technique.Precaution: if resistance is met when flushing, it is recommended that no further attempts be made.Further flushing may result in catheter rupture.Refer to institutional protocol for clearing occluded catheters.Precaution: never forcibly flush an obstructed lumen.If either lumen develops a thrombus, first attempt to aspirate the clot with a syringe.If aspiration fails, consult institutional protocol for management of thrombosis." (pr (b)(4)).

Brand Name
ANGIODYNAMICS / XCELA
Common Device Name
PERIPHERALLY INSERTED CENTRAL CATHETER
Manufacturer (Section D)
ANGIODYNAMICS
10 glens falls technical park
glens falls NY 12801
MDR Report Key8208403
Report Number1317056-2019-00001
Device Sequence Number18898408
Product Code LJS
UDI-Device IdentifierH965457110
UDI-PublicH965457110
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
PMA/510(K) Number
K091261
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2018
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Administrator/Supervisor
Type of Report Initial,Followup
Report Date (Section B) 04/26/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date09/30/2020
Device Catalogue NumberH965457110
Device Lot Number5386743
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/09/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/08/2018
Supplement Date Received by Manufacturer12/08/2018
Initial Report FDA Received Date01/02/2019
Supplement Report FDA Received Date04/26/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;